Leg edema from intrathecal opiate infusions.
Eur J Pain. 2000
Aldrete JA, Couto da Silva JM .
Department of Anesthesiology, University of South Florida School of Medicine, Tampa, Florida, USA. firstname.lastname@example.org
Despite the increasing popularity of intrathecal infusions to treat patients with long-term non-cancer-related pain, this therapy is not without serious side-effects. Five out of 23 patients who had intrathecal infusions of opiates for longer than 24 months developed leg and feet edema. As predisposing factors, cardiovascular disease, deep venous thrombosis, peripheral vascular disease, and venous stasis of the lower extremities were considered. Every patient who developed pedal and leg edema after the implantation of an infusion pump was also found to have leg edema and venous stasis prior to the time when the pump was inserted. This complication was severe enough to limit their physical activity, and to produce lymphedema, ulcerations and hyperpigmentation of the skin. Reduction of the edema occurred when the dose of the opiate was decreased, and in two cases in which the infusion was discontinued, there was almost complete resolution of the syndrome. It appears that the pre-existence of pedal edema and of venous stasis is a relative contraindication to the long-term intrathecal infusion of opiates in patients with chronic non-cancer pain. Copyright 2000 European Federation of Chapters of the International Association for the Study of Pain.
PMID: 11124008 [PubMed - indexed for MEDLINE]